Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Are paroxetine and/or doxepin drugs considered as benzodiazepines or as

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 536 Questions
Question
Are paroxetine and/or doxepin drugs considered as benzodiazepines or as sedating drugs which should not be taken when one is taking a controlled substance pain killer according to new opiate drug guidelines. Thank you.
Posted Tue, 21 Nov 2017 in Medicines and Side Effects
 
 
Answered by Dr. Zotaj Antoneta 2 hours later
Brief Answer:
Paroxetine and Doxepin are not benzodiazepines

Detailed Answer:
Hello,
Thank you for asking at healthcaremagic.

I carefully read your question and understand your concern.

Paroxetine and Doxepin are not considered benzodiazepines. They are not considered characteristically sedating drugs either (in their family they are the ones with the least sedation effect).They don't cause dependence either but a patient should not just stop them right away as this might make him get much worse. They need to be started gradually and when your doctor thinks it is time to try to stop them, this should be done gradually by slowly decreasing the dose til it can be totally stopped.

It is good you follow the instructions and take only prescribed medications. it is obvious there is a disagreement between the PCP and the doctor that prescribes the medications for you. You will need to talk with the doctor that prescribes the drugs for you about this and decide which is the best for you. it is not safe abruptly stopping those drugs (opiates) either.
Even if your doctor after balancing pros and cons decides to stop any of the drugs this should be done gradually.

The fact that you have not had any negative effects is very good and means that there is no reason to rush in decision.

I hope this is helpful and answers to your question but please feel free to contact me in case more clarification is needed on this.

Kind regards,

Antoneta Zotaj, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor